Nevada, 2008Strong Wind in Nevada, September 1, 2008
September 1, 2008 · NWS VEF · 1 event in 1 county or zone
A trough of low pressure which brought strong winds to portions of the Mojave Desert and Southern Great Basin on August 31st produced one more strong wind event just after midnight on September 1st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure which brought strong winds to portions of the Mojave Desert and Southern Great Basin on August 31st produced one more strong wind event just after midnight on September 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 31, 10:00 PM PST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 31, 10:00 PM PST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1100 PM PDT SUN AUG 31 2008
.SYNOPSIS...A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE AREA TONIGHT AND MONDAY. WINDY CONDITIONS WILL
CONTINUE THIS EVENING AHEAD OF THE FRONT WHILE LIGHTER NORTHERLY
WINDS WILL DEVELOP BEHIND THE FRONT MONDAY AND MONDAY NIGHT. DRY
CONDITIONS WITH LIGHT WINDS CAN BE EXPECTED TUESDAY THROUGH FRIDAY
WITH TEMPERATURES WARMING TO ABOVE NORMAL LEVELS.
&&
.UPDATE...ALLOWED WIND ADVISORY AND RED FLAG WARNING TO EXPIRE.
UPDATES ALREADY OUT.
&&
.PREV DISCUSSION...
336 PM PDT SUN AUG 31 2008
.SHORT TERM...SCATTERED TO BROKEN CUMULUS OVER LINCOLN AND MOHAVE
COUNTY THIS AFTERNOON BUT LIGHTNING STRIKES HAVE REMAINED OUTSIDE
THE CWA. CANNOT TOTALLY RULE OUT ISOLATED THUNDERSTORMS IN THOSE
AREAS EARLY THIS EVENING SO LEFT SOME MENTION IN THE FORECAST.
OTHERWISE DRY AIR REALLY MOVING IN WITH AN INCREASING SOUTHWEST TO
WEST FLOW AHEAD OF AN APPROACHING TROUGH AND COLD FRONT. AFTER THIS
EVENING...THE AIR MASS WILL BE DRY AND STABLE THROUGH WEDNESDAY.
WINDS ARE REACHING ADVISORY CRITERIA ACROSS INYO...ESMERALDA AND NYE
COUNTIES BUT HAVE NOT YET DEVELOPED OVER WESTERN SAN BERNARDINO
COUNTY. GRADIENTS STILL INCREASING THOUGH AND WILL KEEP THE WIND
ADVISORY GOING THERE. MODELS INDICATING WINDS DECREASING SHARPLY
LATER TONIGHT AS NORTH/NORTHWEST WINDS START TO MOVE IN BEHIND THE
COLD FRONT. LOOKS LIKE WINDS WILL BE SLOW TO SHIFT ACROSS THE
SOUTHERN PART OF THE FORECAST AREA AND MAY NOT BECOME NORTHERLY
UNTIL MONDAY NIGHT. THIS INDICATES THE FRONT IS NOT THAT STRONG AND
COOLING WILL NOT BE THAT DRAMATIC ACROSS THE SOUTHERN ZONES. STILL
LOOKING FOR BELOW NORMAL TEMPERATURES HOWEVER ON MONDAY. FAIRLY
LIGHT WINDS AND DRY CONDITIONS TUESDAY AND WEDNESDAY WITH
TEMPERATURES WARMING BACK UP TO AT OR SLIGHTLY ABOVE NORMAL BY
WEDNESDAY.
.LONG TERM...A BROAD RIDGE OF HIGH PRESSURE IS FORECAST OVER THE
EASTERN PACIFIC AND EXTREME WESTERN CONUS DURING THE EXTENDED AND
WILL KEEP SYSTEMS WELL NORTH OF THE AREA. THIS WILL RESULT IN DRY
CONDITIONS OVER THE AREA WITH TEMPERATURES WARMING BACK ABOVE
CLIMATOLOGICAL NORMS. ONLY REAL CHANGES TO THE GRIDS WERE TO WARM
TEMPS A COUPLE OF DEGREES AND LOWER DEWPOINTS/RELATIVE HUMIDITY TO
ACCOUNT FOR RIDGING EXTENDING FURTHER EAST INTO THE SOUTHWEST.
.AVIATION...FOR MCCARRAN...SCATTERED CU AND GUSTY SOUTHWEST WINDS TO
CONTINUE INTO THE EARLY EVENING. SUSTAINED WIND SPEEDS WILL RANGE
FROM 15-20 KTS WITH GUSTS UP TO 30 KTS POSSIBLE. CLEAR SKIES AND
LIGHTER WINDS ARE EXPECTED MONDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE IS A DECREASING THREAT FOR THUNDERSTORMS ANYWHERE
OVER THE AREA. HOWEVER...AN ISOLATED STORM IS STILL POSSIBLE IN
EASTERN MOHAVE COUNTY AND EXTREME NORTHERN LINCOLN COUNTY THROUGH
THE REST OF THE AFTERNOON. OTHERWISE...DRY WITH BREEZY TO WINDY
CONDITIONS INTO THE EVENING. WIND GUSTS FROM 30 TO OVER 40 KTS ARE
POSSIBLE. STRONG RIDGETOP AND EAST SLOPE WINDS ALONG THE SOUTHERN
SIERRA TO PRODUCE SOME MODERATE TO SEVERE TURBULENCE IN THE OWENS
VALLEY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
MORGAN/HARRISON/SALMEN
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 31, 4:23 AM PST, 19 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
523 AM PDT SUN AUG 31 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-010000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
523 AM PDT SUN AUG 31 2008 /523 AM MST SUN AUG 31 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND GUSTY WINDS
ARE EXPECTED ACROSS MAINLY MOHAVE COUNTY ARIZONA TODAY. HOWEVER
DRIER AIR MOVING IN TO THE REGION WILL DECREASE THE POSSIBILITY OF
THUNDERSTORMS DURING THE DAY. THE DRIER AIR WILL BE AHEAD OF A
COLD FRONT WHICH IS EXPECTED THROUGH THE AREA TONIGHT OR EARLY
MONDAY. WINDS AHEAD OF THIS SYSTEM WILL INCREASE OVER THE WESTERN
PORTION OF THE AREA THIS AFTERNOON AND EVENING...RESULTING IN POSSIBLE
FIRE WEATHER CONCERNS AND ALSO WIND ADVISORIES...GUSTS TO OVER 40
MPH POSSIBLE. PLEASE SEE THE LATEST STATEMENTS. THE WINDS WILL
DECREASE BY MID EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DUE TO THE COLD FRONT MOVING THROUGH THE AREA...DRIER AND STABLE
AIR WILL BE OVER THE DISTRICT THROUGH THE WEEK. THIS WILL END THE
THUNDERSTORM POTENTIAL AND BRING GENERALLY CLEAR SKIES TO THE
AREA. DAYTIME TEMPERATURES WILL BE BELOW NORMAL INITIALLY AND
THEN WARM TO NEAR NORMAL BY THE MIDDLE OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 31, 11:59 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1259 AM PDT MON SEP 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM FLASH FLOOD 1 NNE LAKE HAVASU CITY 34.47N 114.33W
08/31/2008 MOHAVE AZ TRAINED SPOTTER
SEVERAL ROADS IN LAKE HAVASU CITY WERE BLOCKED OR CLOSED
DUE TO WATER RUNOFF OVER THE ROADWAYS FROM A THUNDERSTORM
IN THE AREA.
0230 PM NON-TSTM WND GST 8 ESE INDIAN SPRINGS 36.54N 115.54W
08/31/2008 M63.00 MPH CLARK NV MESONET
NELLIS RANGE MESOWEST SITE 63 AT ELEVATION 3076
FEET...MEASURED A MAX GUST OF 63 MPH WITH GUSTS ABOVE 50
MPH BETWEEN 1130 AM AND 245 PM.
0645 PM TSTM WND GST 1 S MERCURY 36.66N 116.00W
08/31/2008 M64.00 MPH NYE NV MESONET
THE MECURY MESOWEST SITE MEASURED A MAX WIND GUST AT 64
MPH WITH GUSTS ABOVE 60 MPH BETWEEN 315 PM AND 630 PM.
0945 PM TSTM WND GST 11 WSW COLORADO CITY 36.94N 113.17W
08/31/2008 M58.00 MPH MOHAVE AZ MESONET
WINDS AT THE A14 MESONET SITE GUSTED TO 58 MPH BETWEEN
1230 PM AND 945 PM.
&&
KLABELLEStrong Wind, Las Vegas Valley
- When
- September 1, 12:05 AM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Strong winds blew over a construction wall at Sahara Ave. and Las Vegas Blvd. Two people were injured.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in Louisiana, September 1 to 3, 20086 deaths · 2 injured · $951 million · EF2 · 32 events
- Hurricane and Tornadoes in Louisiana, September 1 to 2, 20083 deaths · $151 million · EF1 · 42 events
- Tropical Storm and Flash Flooding in Louisiana, September 1 to 3, 20081 death · 7 injured · $14 million · 30 events
- Flash Flood and Debris Flows in Puerto Rico, September 1 to 3, 20082 deaths · $73,000 · 20 events
- Tornadoes and Tropical Storm in Mississippi, September 1 to 4, 2008$71 million · EF1 · 70 events
- Tornadoes and Tropical Storm in Louisiana, September 1 to 3, 2008$386 million · EF1 · 25 events
- Tornado and Tropical Storm in Arkansas, September 1 to 3, 2008$41 million · EF0 · 5 events
- Hurricane and Storm Surge in Mississippi, September 1 to 2, 2008$22 million · 11 events
- Storm Surge in Alabama, September 1, 2008$4.5 million · 3 events
- Storm Surge in Florida, September 1 to 2, 2008$1.0 million · 5 events
- Storm Surge in Florida, September 1, 2008$550,000 · 3 events
- Flash Flooding in Alabama, September 1, 2008$259,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129952.